Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 162, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 13, 1997, 8:20 PM EDT for Carter County, Johnson County, Washington County, Tennessee. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1997, 8:20 PM EDT (00:20 UTC)
- Expired
- Jun 13, 1997, 9:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Carter County, TN, Johnson County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:20 PM EDT | Thunderstorm Wind | Countywide, TN | A man in the Gray community was trapped in his car from falling trees. Trees blown down between Jonesborough and Johnson City. |
| Jun 13, 8:30 PM EDT | Tornado F1 | Limestone, TN | |
| Jun 13, 8:30 PM EDT | Thunderstorm Wind | Elizabethton, TN | Numerous trees down on Powder Branch Road and Gap Creek Road. |
| Jun 13, 8:45 PM EDT | Thunderstorm Wind | Countywide, TN | Numerous trees and powerlines down across county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 7:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1193 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 140021 SVRMRX TNC019-091-179-140115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 820 PM EDT FRI JUN 13 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...CARTER COUNTY...JOHNSON COUNTY...WASHINGTON COUNTY AT 820 PM DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS MOVING INTO WASHINGTON COUNTY AND WILL BE MOVING INTO CARTER AND JOHNSON COUNTIES BY 830 PM. THESE STORMS ARE MOVING EAST AT 35 MILES AN HOUR. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:58 PM EDT, 22 minutes earlier.
Area forecast discussion, Jun 13, 7:58 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 755 PM EDT FRI JUN 13 1997 ACTIVE NIGHT ACROSS THE TN VALLEY. A LINE OF SVR STORMS CONTINUE TO MOVE ACROSS THE REGION WITH ANOTHETR LINE OVER MIDDLE TN. CONTINUE CAT POPS FOR TONIGHT. TRAINING ACROSS SOUTHWEST VA/NE TN WILL CONTINUE THREAT FOR FLASH FLOODING. OVRALL...CURRENT FCST LOOKS GOOD. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:02 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 58 min |
| Jun 13, 8:33 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 42 min |
| Jun 13, 10:31 PM EDT | Severe Thunderstorm Warning | MRX | Fentress, Morgan, Scott | 59 min |
| Jun 13, 10:48 PM EDT | Severe Thunderstorm Warning | MRX | Rhea | 57 min |
| Jun 13, 11:23 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 67 min |
| Jun 13, 11:59 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 46 min |
| Jun 14, 12:09 AM EDT | Severe Thunderstorm Warning | MRX | Monroe | 66 min |
| Jun 14, 12:31 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 59 min |
| Jun 14, 12:37 AM EDT | Severe Thunderstorm Warning | MRX | Blount | 68 min |
| Jun 14, 1:17 AM EDT | Flash Flood Warning | MRX | Monroe | 4 hr |
| Jun 14, 5:18 AM EDT | Flash Flood Warning | MRX | Monroe | 4 hr |
| Jun 14, 8:22 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 68 min |
| Jun 14, 2:59 PM EDT | Flash Flood Warning | MRX | Scott | 3 hr |
| Jun 14, 3:37 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 68 min |
| Jun 14, 4:08 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 67 min |
| Jun 14, 4:31 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 59 min |
| Jun 14, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 63 min |
| Jun 14, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen | 64 min |
| Jun 14, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 63 min |
| Jun 14, 5:34 PM EDT | Tornado Warning | MRX | Sevier | 41 min |
| Jun 14, 6:12 PM EDT | Flash Flood Warning | MRX | Cocke, Greene, Hamblen | 3 hr |
| Jun 14, 6:12 PM EDT | Flash Flood Warning | MRX | Jefferson, Sevier | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.